Extended Period Bleeding on Nuvaring

Patient

Q: I'm 22 years old, female, and I'm on my 3rd-4th month of using the Nuvaring. Though the first month seemed to go smoothly (I had a very light period), the second month I started experiencing some pretty uncomfortable breast-tenderness and spotting throughout the month--then a full-blown period. I attempted to use the Nuvaring to skip my period, using them back to back, but I just bled anyways. This happened again, even though I was told that leaving the Nuvaring would help me skip my period.

Now, on about my fourth month of the ring, I no longer experience breast-soreness, but I'm experiencing a never-ending period--or at least, the longest one I've ever had. I started bleeding about the 26th of October, and I'm still going strong now, the 6th of November. This has never happened to me before, and I'm starting to get concerned. Though the bleeding is kind of minimal, it's still enough for me to wear a tampon everyday and seriously complicate my sex life (which I'm on the Nuvaring to make more simple and stress-free.) There is also some very low-feeling abdominal sensations--I wouldn't call them full cramps, but there is definitely an unpleasant sensation there. It's becoming very frustrating, and making me a bit concerned for my health. If I wasn't on birth control, I would've gone into the doctor already, but since I am--I'm attributing this to a change in hormones.

What I need to know is: at what point should I be concerned with the length of my period? Should I be concerned already? Am I having a negative reaction to the Nuvaring, and should I look for other methods of birth control--or is this a somewhat-normal side-effect? Also, could the bleeding be a sign of something more serious that I need to get checked out?

Thank you for reading all this, I really hope to hear from someone.

Symptoms:  Menstrual bleeding for an extended period of time, low abdominal cramps
Doctor

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews